A 17 year old girl who developed cerebral vasculitis and hemorrhage following the ingestion of an overdose of phenylpropanolamine diet-aid pills is reported from the Schneider Children’s Hospital, Long Island Jewish Medical Center, New Hyde Park, New York. She developed headache and vomiting five hours after taking five diet-aid pills, equivalent to a total dose of 375 mg of phenylpropanolamine. Neurological examination showed early papilledema and minimal nuchal rigidity. A CT scan revealed a large right parieto-occipital hemorrhage with deviation of the midline to the left and deformation of the right lateral ventricle. Angiography showed beading of the branches of the right carotid, basilar, and both posterior cerebral arteries, compatible with bilateral cerebral vasculitis. Following craniotomy for the removal of the clot and treatment with dexamethasone, the patient recovered rapidly and neurological examination revealed only a left homonymous hemianopsia. 
COMMENT. This case report was the eleventh documented example of phenylpropanolamine associated intracerebral hemorrhage with vasculitis. Necrotizing angiitis has been described with abuse of drugs such as amphetamine, methamphetamine, and ephedrine. Intracerebral hemorrhage may also occur as a complication of over-the-counter diet pills even with recommended doses. The authors comment that this report should alert pediatricians to the potential use of nonprescription medications containing phenylpropanolamine, whenever unexplained acute cerebral symptoms are present.